Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Newport/Morehead City, NC

August 14, 2004Martin County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Aug 14, 2004, 3:57 PM EDT for Martin County, North Carolina. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 3:57 PM EDT (19:57 UTC)
Expired
Aug 14, 2004, 5:30 PM EDT
In force
93 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Martin County, NC

The radar

The Norfolk radar (KAKQ), 123 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1472 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 142000
FFWMHX
NCC117-142130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 PM EDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARTIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN SPREADING NORTHEAST ACROSS MARTIN COUNTY. RADAR 
ESTIMATED 2 TO 4 INCHES HAS ALREADY OCCURRED...AND ADDITIONAL 
AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE.

* THE HEAVY RAIN PRODUCING FLASH FLOODING WILL EXTEND FROM...  
ROBERSONVILLE TO WILLIAMSTON...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3578 7739 3566 7723 3603 7678 3618 7699

$$

5
1 follow-up statement
000 
WGUS72 KMHX 142055
FFSMHX
NCC117-142130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
453 PM EDT SAT AUG 14 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM EDT FOR MARTIN
COUNTY...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATED VERY HEAVY RAIN NEAR HAMILTON...OR 12 MILES NORTHWEST OF 
WILLIAMSTON...MOVING NORTHEAST AT 15 MPH.

DOPPLER RADAR ESTIMATED 3 TO 5 INCHES OF RAIN HAD OCCURRED OVER 
PARTS OF MARTIN COUNTY...AND ANOTHER 1/2 TO 1 INCH WILL BE POSSIBLE 
OVER THE WESTERN PORTION OF THE COUNTY BEFORE THE RAIN ENDS DURING 
THE NEXT HOUR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3578 7739 3566 7723 3603 7678 3618 7699

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 10:30 AM EDT, 5 hours 27 minutes earlier.

Area forecast discussion, Aug 14, 10:30 AM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1030 AM EDT SAT AUG 14 2004

NO CHANGES PLANNED TO CURRENT FCST PACKAGE.

PREVIOUS DISCUSSION...

.SHORT TERM...MAIN CONCERN WILL BE RAINFALL AND WINDS ASCD WITH
CHARLEY AS IT LIFTS THROUGH THE ERN PORTION OF THE STATE TODAY. WITH
TRACK JUST WEST OF THE CWA WILL LIKELY SEE QUITE HEFTY AMOUNTS RAIN
ALONG WITH WINDS AT LEAST GUSTY TO AROUND HURRICANE STRENGTH. WILL
LEAVE FFA IN PLACE AS NOT OUT OF THE QUESTION TO GET UPWARDS OF 5
INCHES. HAVE OPTED TO USE HPC QPF GUIDANCE ALMOST VERBATIM. WILL
ALSO LEAVE UP INLAND HURRICANE WIND WARNING WITH POSSIBILITY OF
MAINLY GUSTS TO HURRICANE STRENGTH BUT CUD SEE BRIEF PERIOD OF
SUSTAINED ACROSS FAR SW ZONES.

CHARLEY LIFTS NE OUT OF THE CWA THIS EVNG WITH IMPROVING CONDITIONS
BUT BOTH GFS AND ETA MAINTAIN SHEAR VORT LOBE ALONG THE COAST
THROUGH MON WITH STALLED SFC FNT JUST TO OUR WEST. THIS WUD WARRANT
CONTINUED CHANCE FOR PCPN THROUGH MON AFTN.

&&

.LONG TERM...GFS SHOWS UPPER TROF SLIDING THROUGH THE CWA AND
LIFTING A BIT TO THE NE BY LATE TUE WITH SOME DRYING BUT THEN ENOUGH
HEATING FOR SEA BREEZE DEVELOPMENT FOR BOTH TUE AND WED. TYPICAL
AFTN TYPE CONVECTION THEN BUT MAYBE ONLY OF ISOLATED NATURE AS UPPER
FLOW BECOMES MORE ZONAL.

&&

.AVIATION...OCCASIONAL IFR CONDITIONS TODAY WITH AN INCREASE IN
SHOWERS AND TSTMS AS CHARLEY CHARGES THRU E NC THIS AFTN AND
EVENING. SFC WINDS WILL INCREASE BY LATE MORNING/EARLY AFTN
ASSOCIATED WITH CHARLEY. WINDS IN EXCESS OF 35 KT PSBL BY MID TO
LATE AFTN INTO THE EVENING.

 &&

.MARINE...AT 05Z SW WINDS 10-15 KT WITH SEAS 5 FT OVER THE SOUTHERN
WATERS AND 3 FT NORTH OF HATTERAS. A HURRICANE WARNING IS IN EFFECT
FOR THE COASTAL WATERS FROM SURF CITY TO OREGON INLET. EXPECT WINDS
AND SEAS TO INCREASE LATE THIS MORNING FOR SOUTHERN WATERS AND MID
TO LATE AFTN FOR WATERS N OF CAPE HATTERAS. ALL MARINE INTERESTS
SHOULD MONITOR THE LATEST ADVISORIES ON HURRICANE CHARLEY. WITH
CHARLEY ACCELERATING NE EXPECT WINDS TO DROP OFF BELOW SCA BY OR
SHORTLY AFTER MIDNIGHT. THEN NEXT PROBLEM IS IF AND WHEN FRONT MAKES
IT THRU. BEST GUESS AT THIS POINT IS MONDAY AFTN IT WILL MAKE IT
TO THE COASTAL WATERS AND HANG UP. THE GOOD NEWS IS THE WINDS WILL
BE FAIRLY LIGHT, THE BAD NEWS IS THERE WILL LIKELY BE PLENTY OF
SHOWERS AND TSTMS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HURRICANE WARNING FOR NCZ045>047-NCZ080-081
INLAND HURRICANE WIND WARNING FOR NCZ029-044-079-NCZ090>092
FLOOD WATCH ALL COUNTIES UNTIL 10 PM.
TORNADO WATCH ALL COUNTIES UNTIL 1 PM.
MARINE...HURRICANE WARNING SOUTH OF CURRITUCK BEACH LIGHT.
TROPICAL STORM WARNING NORTH OF CURRITUCK BEACH LIGHT.
&&

RAP
Hazardous weather outlook, Aug 14, 4:36 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
436 AM EDT SAT AUG 14 2004

NCZ029-044>047-079>081-090>095-098-103-104-150836-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
436 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINS AND STRONG DAMAGING WINDS ARE LIKELY BY THIS AFTERNOON
ACROSS THE REGION HURRICANE CHARLEY LIFTS NORTH ACROSS EASTERN NORTH
CAROLINA. IN ADVANCE OF THE HURRICANE...ISOLATED TORNADOES ARE
POSSIBLE IN THE OUTER RAIN BANDS. THE HEAVY RAINS COULD PRODUCE
LOCALIZED FLOODING BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH CAROLINA
BOTH SUNDAY AND MONDAY BUT THESE STORMS ARE NOT EXPECTED TO REACH
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING FOR POSSIBLE TORNADIC
ACTIVITY IN ADVANCE OF HURRICANE CHARLEY.

MLF

In the hours before

Local storm report, Aug 14, 2:40 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 PM EDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TROPICAL STORM   JACKSONVILLE            34.76N 77.40W
08/14/2004                   ONSLOW             NC   EMERGENCY MNGR

            TOPS OF TREES BREAKING OFF DUE TO STRONG WINDS.

&&

SJ
Local storm report, Aug 14, 3:08 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
308 PM EDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TROPICAL STORM   JACKSONVILLE            34.76N 77.40W
08/14/2004                   ONSLOW             NC   EMERGENCY MNGR

            60-70 MPH WIND GUSTS WITH NUMEROUS TREES DOWN AND POWER
            OUTAGES.

&&

SJ
Local storm report, Aug 14, 3:14 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
314 PM EDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TROPICAL STORM   1 NW NEW BERN           35.13N 77.09W
08/14/2004                   CRAVEN             NC   AMATEUR RADIO

            58 MPH WINDS REPORTED AT WEYERHAUSER

0233 PM     TROPICAL STORM   NEW BERN                35.12N 77.08W
08/14/2004                   CRAVEN             NC   PUBLIC

            58 MPH WINDS REPORTED NW OF NEW BERN AND METAL ROOF BLOWN
            OFF OF A COVERED WALKWAY ON HWY 43.

&&

SJ
Local storm report, Aug 14, 3:21 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
321 PM EDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TROPICAL STORM   NEW BERN                35.12N 77.08W
08/14/2004                   CRAVEN             NC   AMATEUR RADIO

            TREES DOWN BETWEEN HIGHWAY 17 AND HIGHWAY 43. VERTICAL
            ANTENNA BLOWN DOWN IN SAME AREA.

&&

SJ
Local storm report, Aug 14, 3:45 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          ROSE BAY                35.45N 76.38W
08/14/2004                   MAINLAND HYDE      NC   LAW ENFORCEMENT

&&

SJ
Local storm report, Aug 14, 3:52 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HURRICANE        SWANSBORO               34.69N 77.13W
08/14/2004                   ONSLOW             NC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0335 PM     TROPICAL STORM   SWANSBORO               34.69N 77.13W
08/14/2004                   ONSLOW             NC   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

&&

SJ

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:13 AM EDTTornado WarningMHXJones32 min
Aug 14, 10:04 AM EDTTornado WarningMHXCarteret41 min
Aug 14, 12:31 PM EDTTornado WarningMHXOnslow29 min
Aug 14, 1:00 PM EDTTornado WarningMHXOnslow30 min
Aug 14, 1:15 PM EDTFlash Flood WarningMHXDuplin, Jones, Lenoir, Onslow2 hr
Aug 14, 2:38 PM EDTFlash Flood WarningMHXGreene, Pitt2 hr
Aug 14, 3:27 PM EDTTornado WarningMHXHyde33 min
Aug 14, 3:56 PM EDTTornado WarningMHXTyrrell34 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.